Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 206, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jun 28, 2016, 1:49 AM CDT for Jewell County, Kansas; Nuckolls County, Webster County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2016, 1:49 AM CDT (06:49 UTC)
- Expired
- Jun 28, 2016, 2:30 AM CDT
- In force
- 41 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Jewell County, KS, Nuckolls County, NE, Webster County, NE
The radar
The Grand Island radar (KUEX), 69 km from the middle of the area, began a volume at 06:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.8 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 102 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 2188 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.0
The text
As transmitted.
067
WUUS53 KGID 280649
SVRGID
KSC089-NEC129-181-280730-
/O.NEW.KGID.SV.W.0206.160628T0649Z-160628T0730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
149 AM CDT TUE JUN 28 2016
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JEWELL COUNTY IN NORTH CENTRAL KANSAS...
SOUTHWESTERN NUCKOLLS COUNTY IN SOUTH CENTRAL NEBRASKA...
SOUTHEASTERN WEBSTER COUNTY IN SOUTH CENTRAL NEBRASKA...
* UNTIL 230 AM CDT
* AT 149 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BOSTWICK...OR
37 MILES NORTH OF BELOIT...MOVING SOUTHEAST AT 45 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SUPERIOR...MANKATO...JEWELL...GUIDE ROCK...BURR OAK...FORMOSO...RANDALL...
WEBBER...MONTROSE...BOSTWICK AND LOVEWELL STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3957 9794 3957 9822 4005 9841 4014 9815
3987 9793 3958 9793
TIME...MOT...LOC 0649Z 334DEG 37KT 3999 9824
HAIL...1.50IN
WIND...60MPH
$$
HEINLEIN3 follow-up statements
675
WWUS53 KGID 280705
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
205 AM CDT TUE JUN 28 2016
NEC181-280714-
/O.CAN.KGID.SV.W.0206.000000T0000Z-160628T0730Z/
WEBSTER NE-
205 AM CDT TUE JUN 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WEBSTER COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3957 9794 3957 9822 3998 9838 3999 9838
4000 9826 4008 9823 4014 9815 3987 9793
TIME...MOT...LOC 0704Z 334DEG 37KT 3984 9815
$$
KSC089-NEC129-280730-
/O.CON.KGID.SV.W.0206.000000T0000Z-160628T0730Z/
JEWELL KS-NUCKOLLS NE-
205 AM CDT TUE JUN 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR JEWELL AND SOUTHWESTERN NUCKOLLS COUNTIES...
AT 204 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MANKATO...OR 26
MILES NORTH OF BELOIT...MOVING SOUTHEAST AT 45 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
SUPERIOR...MANKATO...JEWELL...BURR OAK...FORMOSO...RANDALL...WEBBER...
MONTROSE...BOSTWICK AND LOVEWELL STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3957 9794 3957 9822 3998 9838 3999 9838
4000 9826 4008 9823 4014 9815 3987 9793
TIME...MOT...LOC 0704Z 334DEG 37KT 3984 9815
HAIL...1.50IN
WIND...60MPH
$$
HEINLEIN495
WWUS53 KGID 280725
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
225 AM CDT TUE JUN 28 2016
NEC129-280734-
/O.CAN.KGID.SV.W.0206.000000T0000Z-160628T0730Z/
NUCKOLLS NE-
225 AM CDT TUE JUN 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN NUCKOLLS COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3957 9794 3957 9822 3997 9837 3999 9838
3998 9825 3998 9820 3999 9805 3987 9793
TIME...MOT...LOC 0724Z 329DEG 25KT 3983 9813
$$
KSC089-280730-
/O.CON.KGID.SV.W.0206.000000T0000Z-160628T0730Z/
JEWELL KS-
225 AM CDT TUE JUN 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR EASTERN JEWELL COUNTY...
AT 224 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MONTROSE...OR 25
MILES NORTH OF BELOIT...MOVING SOUTHEAST AT 30 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
MANKATO...JEWELL...BURR OAK...FORMOSO...RANDALL...WEBBER...MONTROSE AND
LOVEWELL STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3957 9794 3957 9822 3997 9837 3999 9838
3998 9825 3998 9820 3999 9805 3987 9793
TIME...MOT...LOC 0724Z 329DEG 25KT 3983 9813
HAIL...1.50IN
WIND...60MPH
$$
PFANNKUCH833
WWUS53 KGID 280729
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
229 AM CDT TUE JUN 28 2016
KSC089-280739-
/O.EXP.KGID.SV.W.0206.000000T0000Z-160628T0730Z/
JEWELL KS-
229 AM CDT TUE JUN 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JEWELL COUNTY WILL
EXPIRE AT 230 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3957 9794 3957 9822 3997 9837 3999 9838
3998 9825 3998 9820 3999 9805 3987 9793
TIME...MOT...LOC 0727Z 334DEG 37KT 3983 9813
$$
HEINLEINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 12:48 AM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Jun 28, 12:48 AM CDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Hastings NE 1248 AM CDT TUE JUN 28 2016 .SHORT TERM...(This evening through Tuesday) Issued at 329 PM CDT Mon Jun 27 2016 Another day, another chance of thunderstorms across the region. Up to this point, outside of some isolated stuff, it's been a pretty quiet day across the CWA. More activity to our east and west. Not a lot of change aloft, upper air and satellite data continue to show zonal/low amplitude northwesterly flow in place, sitting between broad ridging over the Rockies and a trough swinging through the Great Lakes region. Though subtle, satellite showing a shortwave disturbance embedded in the main flow moving through eastern WY. At the surface, obs showing a couple of boundaries affecting the CWA. One draped just south of the NE/KS state line, the other located closer to I-80. In between the 2 is more northeasterly (at times gusty) winds and dewpoints in the lower/mid 60s. On the other side, more easterly/lighter winds and dewpoints mainly in the 50s. SPC meso page showing gradually eroding capping over the area, with a better instability axis located over the High Plains and closer to the MO River. Through the rest of this afternoon, while the better forcing is still off to the west, thunderstorm chances remain in place across the CWA. Expecting activity over the High Plains to continue to expand in coverage through the rest of the day as that disturbance continues to push east, with the main concern being with its evolution through the overnight hours. Recent models runs showing a general southeastward movement to the activity through tonight along the better convergence of the increasing (20-30kt) LLJ, though also show the main instability axis (while waning with time) remaining over the High Plains. Can't completely rule out thunderstorm chances at any particular part of the CWA, but the best chances look to continue to be over west-southwesterly half. Depends on the model, some are more aggressive with the areal coverage than others. Instability/shear parameters keeps the concern for strong/severe thunderstorms remains in place overnight in place, will keep mention going in HWO. Looking at tomorrow, have some slight chance pops continuing into the morning hours, but for the remainder of the day, confidence is on the lower side. Inherited a dry forecast for the afternoon hours, some keep scattered activity around all day, others show activity off to the west of the CWA. Decided to keep that dry mention going. At the surface, winds across the area look to once again be east/southeasterly (10-15 MPH), as high pressure builds into the upper midwest and low pressure remains over the Rockies. Didn't make any significant changes to forecast highs, which are in the mid 80s for most locations. .LONG TERM...(Tuesday night through Monday) Issued at 329 PM CDT Mon Jun 27 2016 Similar to today, thunderstorms are expected to develop during the afternoon hours on Tuesday over the High Plains, as yet another shortwave disturbance is riding around the edge of the ridge. The better chances for us remain in the Tuesday evening/overnight hours. Some models continue to show things being a bit different than today, with a northward shift to the activity, starting out more over SD/NE vs NE/CO/KS (like today). Already had likely PoPs going in the forecast over portions of the CWA and felt those handled things well for now, though did adjust the area of those higher PoPs a bit. Models showing a stronger LLJ developing (compared to tonight), with better placement of instability over the area, and sufficient deeper layer shear is expected to be in place to keep the threat for severe weather going. As we get into Wednesday, confidence in just how much lingering activity is still around through the morning hours is low, but the best chances would be across the southern third or so of the CWA. Have a noticeable drop in PoPs for the afternoon hours, though some models suggest there won't be much around post 12Z. Not going to go into a lot of details regarding the forecast for Wednesday night through Monday, could basically copy/paste the general story in from the past few days. Upper level flow remains progressive, northwesterly to more zonal at times, embedded shortwave disturbances periodically affecting the area. Do have PoPs in every period of this time frame, because it's difficult at this point to have much confidence in removing PoPs due to timing/location differences, not because we're expecting a multi- day rainout. Too early to pin down severe potential, but it will be a concern. As far as temperatures go, forecast calls for near-normal to perhaps slightly below normal highs through this time frame. Generally mid 80s for highs through Thursday, perhaps a bump up into the upper 80s for Monday. Forecast lows remain in the 60s. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Tuesday night) Issued at 1248 AM CDT Tue Jun 28 2016 General overview: While confidence is relatively high that VFR ceiling/visibility will prevail through the period (although could foresee a low-end VFR ceiling for a time), confidence in the timing/likelihood of potential thunderstorm activity is solidly below average. Precipitation/thunderstorms: Right off the bat this morning, a small area of thunderstorms is ongoing roughly 30 miles south/southeast of the terminals, but at least in the next few hours, this is not expected to be a factor. IF (a "big if") storms were to affect KGRI/KEAR during the period, this would in theory be most favored during the 12z-18z time frame. However, confidence is still too low at this time to even introduce a generic "vicinity" (VCTS) mention. Obviously amendments will be made as necessary. Surface wind: Not accounting for any possible thunderstorm outflow effects, sustained speeds should average under 12kt for most of, if not the entire period, with direction generally transitioning from northeast early this morning, to southeast through much of the day/evening. && .GID Watches/Warnings/Advisories... NE...None. KS...None. && SHORT TERM...ADP LONG TERM...ADP AVIATION...Pfannkuch
Hazardous weather outlook, Jun 27, 10:21 PM CDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1021 PM CDT MON JUN 27 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 290330- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 1021 PM CDT MON JUN 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. THERE IS A CHANCE FOR SOME THUNDERSTORMS OVERNIGHT. THESE STORMS ARE NOT ANTICIPATED TO BE SEVERE AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE ARE SEVERAL CHANCES FOR THUNDERSTORMS THROUGHOUT THE TUESDAY THROUGH SUNDAY TIME FRAME. ALTHOUGH IT IS NEARLY IMPOSSIBLE TO RULE OUT AT LEAST HIT-AND-MISS ACTIVITY ON ANY GIVEN DAY OR NIGHT...IT CURRENTLY APPEARS THAT SOME OF THE MOST WIDESPREAD COVERAGE MIGHT OCCUR TUESDAY NIGHT INTO WEDNESDAY...IF AN ORGANIZED COMPLEX OF STORMS MOVES IN FROM THE NORTH OR NORTHWEST. GIVEN ALL OF THE THUNDERSTORM CHANCES DURING THE NEXT SEVERAL DAYS...THERE IS A DECENT BET FOR A FEW ROUNDS OF SEVERE STORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS...ALONG WITH HEAVY RAINFALL AND THE POTENTIAL FOR LOCALIZED FLOODING. CURRENTLY...THERE IS AT LEAST A MARGINAL RISK OF SEVERE STORMS ACROSS THE ENTIRE OUTLOOK AREA FROM TUESDAY EVENING INTO WEDNESDAY MORNING. A MARGINAL RISK EXISTS FOR WEDNESDAY AFTERNOON INTO EVENING ACROSS MUCH OF SOUTH CENTRAL NEBRASKA. ADDITIONAL CHANCES FOR SEVERE WEATHER COULD MATERIALIZE LATER IN THE WEEK...BUT IT IS STILL TOO EARLY TO CONFIDENTLY ASSESS THIS POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS BILLINGS WRIGHT
In the hours before
Special weather statement, Jun 28, 1:43 AM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
143 AM CDT TUE JUN 28 2016
KSZ007-NEZ085-086-280730-
JEWELL KS-WEBSTER NE-NUCKOLLS NE-
143 AM CDT TUE JUN 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR JEWELL...SOUTHWESTERN NUCKOLLS
AND SOUTHEASTERN WEBSTER COUNTIES UNTIL 230 AM CDT...
AT 143 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BOSTWICK...OR 39 MILES NORTH OF BELOIT...MOVING SOUTHEAST AT 45 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SUPERIOR...MANKATO...JEWELL...GUIDE ROCK...BURR OAK...FORMOSO...RANDALL...
WEBBER...MONTROSE...BOSTWICK AND LOVEWELL STATE PARK.
LAT...LON 3957 9808 3957 9822 4013 9844 4024 9820
3996 9793 3961 9793
TIME...MOT...LOC 0643Z 334DEG 37KT 4002 9825
HEINLEINThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 1:43 AM CDT | Special Weather Statement | GID | Jewell | 47 min |
| Jun 28, 2:31 AM CDT | Special Weather Statement | GID | Jewell | 44 min |
| Jun 28, 3:06 AM CDT | Special Weather Statement | GID | Jewell | 39 min |
| Jun 28, 3:46 AM CDT | Special Weather Statement | GID | Smith | 44 min |
| Jun 28, 4:57 AM CDT | Special Weather Statement | GID | Smith | 33 min |
| Jun 28, 5:08 AM CDT | Severe Thunderstorm Warning | GID | Osborne, Smith | 14 min |
| Jun 28, 7:29 AM CDT | Special Weather Statement | GID | Mitchell | 16 min |
| Jun 28, 7:45 AM CDT | Special Weather Statement | GID | Smith | 15 min |
| Jun 28, 8:03 AM CDT | Special Weather Statement | GID | Smith | 27 min |
| Jun 28, 8:39 AM CDT | Special Weather Statement | GID | Osborne | 21 min |
| Jun 28, 8:47 AM CDT | Special Weather Statement | GID | Osborne | 13 min |
| Jun 28, 9:28 AM CDT | Special Weather Statement | GID | Smith | 17 min |
| Jun 28, 9:44 AM CDT | Special Weather Statement | GID | Smith | 16 min |
| Jun 28, 9:49 AM CDT | Special Weather Statement | GID | Osborne | 26 min |
| Jun 28, 11:45 AM CDT | Special Weather Statement | GID | Osborne | 15 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.